Idaho, 2012

Debris Flow and Flooding in Idaho, March 15, 2012

March 15, 2012 · NWS OTX · 3 events in 3 counties and zones

A Pacific storm system moving through the region resulted in heavy rain across the Northern Panhandle region. The warm and moist air mass likely resulted in some mid elevation snowmelt combining with the heavy rain to result in numerous flooding and debris flow reports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A Pacific storm system moving through the region resulted in heavy rain across the Northern Panhandle region. The warm and moist air mass likely resulted in some mid elevation snowmelt combining with the heavy rain to result in numerous flooding and debris flow reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 9:51 AM PST, 9 minutes earlier.

Area forecast discussion, Mar 15, 9:51 AM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1051 AM PDT Thu Mar 15 2012

.SYNOPSIS...
Through the middle of next week...a series of wet and occasionally
windy storm systems will pass through the region roughly every
twenty four hours bringing mainly valley rain and mountain snow.
Night time storm passages may allow light snow accumulations down
to the lower elevations...which will melt off during the daylight
hours.

&&

.DISCUSSION...

A band of moderate rain riding northeastward ahead of a front will
continue to impact eastern WA and the ID panhandle for the
remainder of the day. So expect the wet and soggy day to continue
across much of eastern WA and the ID panhandle. I increased qpf amounts
for this afternoon across northeastern WA and north ID as forecasted
qpf amounts thus far have been substantially lower than reality.

Models then shift this band of precipitation southeastward late
this afternoon and into this evening. It will temporarily slow
down as it crosses the Blue Mountains, Palouse, L-C Valley and
Shoshone County as the flow buckles ever so slightly this evening.
This will likely result in an extended period of moderate rain for
the aforementioned areas. The NAM and GFS bring over an inch of
rain to Pullman and Lewiston with near 2 inches across the
mountains of southern Shoshone County. I didn't go quite this
high, but forecasted qpf was boosted substantially nonetheless.

The rain and warmer temperatures will bring rises to area creeks
and rivers today into tomorrow. However, all river forecasts
continue to crest well below action stage, but this will be
monitored closely over the next 24 hours.

Finally, we lowered the snow level of the winter wx advisory to
include all elevations of the east slopes of the Cascades.
Temperatures have warmed across the very lowest elevations,
particularly around Cashmere and Leavenworth so accumulations will
likely be minimal from here on out. However, temperatures still
remain near freezing in the Methow, Stehekin and Lake Wenatchee
Valleys so accumulations will likely occur for the next couple of
hours before snow levels rise to near 4000 ft by late this
afternoon. /neuman

&&

.AVIATION...
18Z TAFS: A strong fetch of moisture riding northeastward along a
front will impact the Inland Northwest over the next 12-18 hours.
However, the bulk of the rain showers will end shortly at KEAT and
KMWH. Farther east, expect a several hour period of moderate rain
and mvfr cigs for the KGEG-KCOE corridor. This band of rain will
then shift southeastward. As a result, moderate rain will shift to
KPUW and KLWS late this afternoon into this evening. There is potential
for this rain to last well into the night. KPUW will be the most
likely to be impacted by ifr cigs and mvfr cigs appear likely as
low level westerly flow increases. Once the front and attendant
rain band push southeast of the area expect isolated to scattered
showers to redevelop, particularly across the rising terrain of
northeastern WA and north ID late tonight into Friday AM. /neuman

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  38  44  32  45  29 / 100  50  30  60  50  20
Coeur d'Alene  48  36  44  30  44  27 / 100  80  50  60  60  20
Pullman        51  36  43  34  46  30 / 100 100  50  60  50  20
Lewiston       59  40  52  38  52  35 /  50 100  40  60  40  20
Colville       49  35  47  32  48  30 / 100  60  50  40  70  20
Sandpoint      45  34  42  28  43  28 / 100  90  70  40  70  30
Kellogg        44  34  41  30  44  29 / 100 100  60  60  70  30
Moses Lake     55  36  51  36  52  33 /  50  30  10  60  30  20
Wenatchee      53  34  49  34  49  33 /  40  40  20  60  50  20
Omak           49  33  47  30  48  28 /  50  50  30  50  60  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 5 PM PDT this afternoon for East
     Slopes Northern Cascades.

&&
Hazardous weather outlook, Mar 15, 4:56 AM PST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
556 AM PDT THU MAR 15 2012

IDZ002-003-026-027-WAZ031>036-038-041-043-044-161300-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
556 AM PDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ037-161300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
556 AM PDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON THURSDAY WARM AND MOIST SOUTHWEST FLOW WILL RESULT IN RISING
SNOW LEVELS AND THE POTENTIAL FOR HEAVY RAIN FOR THE NORTHEAST
MOUNTAINS AND IDAHO PANHANDLE MOUNTAINS. SNOW MELT COMBINED WITH
MODERATE RAIN WILL RESULT IN RISING STREAMS AND SMALL RIVERS ON
FRIDAY AND SATURDAY.

WAZ042-161300-
EAST SLOPES NORTHERN CASCADES-
556 AM PDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE TODAY AND MAY BRING AN ADDITIONAL 3 TO 6
INCHES OF ACCUMULATION TO THE HIGHER VALLEYS OF THE CASCADES AND
NEAR THE CREST. SNOW WILL GRADUALLY TURN TO RAIN THIS AFTERNOON AT
ALL BUT THE HIGHER MOUNTAIN ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 15, 8:31 AM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
931 AM PDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY SNOW       2 SSW LEAVENWORTH       47.57N 120.68W
03/15/2012  M8.5 INCH        CHELAN             WA   TRAINED SPOTTER

            24 HOUR TOTAL...JUST TURNED TO RAIN

&&

CNEUMAN
Local storm report, Mar 15, 9:29 AM PST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1029 AM PDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       13 NE SANDPOINT         48.38N 116.31W
03/15/2012  M0.54 INCH       BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-8

0600 AM     HEAVY RAIN       3 SW CLAYTON            47.98N 117.61W
03/15/2012  M1.24 INCH       STEVENS            WA   TRAINED SPOTTER

            COCORAHS WA-ST-1

0600 AM     HEAVY RAIN       6 NE ELK                48.08N 117.19W
03/15/2012  M0.81 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-1

0645 AM     SNOW             10 NW KETTLE FALLS      48.72N 118.20W
03/15/2012  M1.8 INCH        FERRY              WA   TRAINED SPOTTER

            COCORAHS WA-FY-8

0700 AM     SNOW             6 W NEWPORT             48.18N 117.17W
03/15/2012  M1.3 INCH        PEND OREILLE       WA   TRAINED SPOTTER

            COCORAHS WA-PO-9

0700 AM     HEAVY RAIN       12 SSE PRIEST RIVER     48.03N 116.81W
03/15/2012  M0.58 INCH       BONNER             ID   TRAINED SPOTTER

            COCORAHS ID-BR-15

0700 AM     HEAVY SNOW       12 N LEAVENWORTH        47.77N 120.66W
03/15/2012  M4.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-33

0700 AM     SNOW             1 NW PLAIN              47.77N 120.66W
03/15/2012  M2.9 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-35

0700 AM     SNOW             4 WNW WINTHROP          48.49N 120.25W
03/15/2012  M1.0 INCH        OKANOGAN           WA   TRAINED SPOTTER

            COCORAHS WA-OK-11

0700 AM     HEAVY RAIN       4 NE DEER PARK          48.00N 117.38W
03/15/2012  M0.84 INCH       SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-32

0700 AM     HEAVY RAIN       3 WNW ELK               48.04N 117.32W
03/15/2012  M0.82 INCH       SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-36

0700 AM     HEAVY RAIN       2 ENE ATHOL             47.95N 116.68W
03/15/2012  M0.54 INCH       KOOTENAI           ID   TRAINED SPOTTER

            COCORAHS ID-KT-3

0700 AM     HEAVY SNOW       5 SSW PESHASTIN         47.49N 120.63W
03/15/2012  M6.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-8

0700 AM     HEAVY RAIN       6 NE CHATTAROY          47.95N 117.25W
03/15/2012  M0.59 INCH       SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-24

0800 AM     HEAVY SNOW       1 NNW LEAVENWORTH       47.60N 120.67W
03/15/2012  M6.4 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-23

0810 AM     SNOW             1 N LEAVENWORTH         47.60N 120.66W
03/15/2012  M3.5 INCH        CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-37

0828 AM     HEAVY RAIN       2 WSW DEER PARK         47.95N 117.48W
03/15/2012  M0.59 INCH       SPOKANE            WA   TRAINED SPOTTER

            COCORAHS WA-SP-14

0930 AM     HEAVY SNOW       2 SSW LEAVENWORTH       47.57N 120.68W
03/15/2012  M8.5 INCH        CHELAN             WA   TRAINED SPOTTER

            24 HOUR TOTAL...JUST TURNED TO RAIN

1000 AM     HEAVY RAIN       DIAMOND LAKE            48.17N 17.31W
03/15/2012  M0.45 INCH       PEND OREILLE       WA   CO-OP OBSERVER

            1.3 INCHES SNOW

1000 AM     HEAVY RAIN       CHEWELAH                48.29N 117.73W
03/15/2012  M0.86 INCH       STEVENS            WA   CO-OP OBSERVER

1000 AM     HEAVY RAIN       BONNERS FERRY           48.69N 116.32W
03/15/2012  M0.45 INCH       BOUNDARY           ID   CO-OP OBSERVER

1000 AM     HEAVY RAIN       SANDPOINT               48.28N 116.56W
03/15/2012  M0.78 INCH       BONNER             ID   CO-OP OBSERVER

1000 AM     HEAVY RAIN       COEUR D'ALENE           47.70N 116.79W
03/15/2012  M0.49 INCH       KOOTENAI           ID   CO-OP OBSERVER

1000 AM     HEAVY RAIN       BAYVIEW                 47.97N 116.56W
03/15/2012  M0.39 INCH       KOOTENAI           ID   CO-OP OBSERVER

1000 AM     HEAVY RAIN       ST. MARIES              47.31N 116.57W
03/15/2012  M0.30 INCH       BENEWAH            ID   CO-OP OBSERVER

1000 AM     HEAVY RAIN       KELLOGG                 47.54N 116.14W
03/15/2012  M0.25 INCH       SHOSHONE           ID   CO-OP OBSERVER

1000 AM     SNOW             WATERVILLE              47.65N 120.07W
03/15/2012  M1.0 INCH        DOUGLAS            WA   CO-OP OBSERVER

            0.19 INCHES OF PRECIPITATION

1000 AM     HEAVY SNOW       9 N METALINE            48.99N 117.39W
03/15/2012  M0.4 INCH        PEND OREILLE       WA   CO-OP OBSERVER

1000 AM     HEAVY RAIN       PLUMMER                 47.33N 116.88W
03/15/2012  E0.20 INCH       BENEWAH            ID   CO-OP OBSERVER

1000 AM     HEAVY SNOW       5 W PLAIN               47.76N 120.76W
03/15/2012  M5.5 INCH        CHELAN             WA   CO-OP OBSERVER

            LAKE WENATCHEE SP

1000 AM     HEAVY RAIN       PORTHILL                48.99N 116.49W
03/15/2012  M0.39 INCH       BOUNDARY           ID   CO-OP OBSERVER

            2.0 INCHES OF SNOW

1000 AM     HEAVY RAIN       ROSALIA                 47.24N 117.37W
03/15/2012  M0.22 INCH       WHITMAN            WA   CO-OP OBSERVER

1000 AM     HEAVY RAIN       CHELAN                  47.85N 120.03W
03/15/2012  M0.25 INCH       CHELAN             WA   CO-OP OBSERVER

            0.7 INCHES OF SNOW

1000 AM     HEAVY RAIN       OMAK                    48.41N 119.53W
03/15/2012  M0.30 INCH       OKANOGAN           WA   CO-OP OBSERVER

1000 AM     HEAVY RAIN       POTLATCH                46.92N 116.90W
03/15/2012  M0.20 INCH       LATAH              ID   CO-OP OBSERVER

1000 AM     HEAVY RAIN       NORTHPORT               48.92N 117.78W
03/15/2012  M0.21 INCH       STEVENS            WA   CO-OP OBSERVER

1000 AM     HEAVY RAIN       RITZVILLE               47.13N 118.38W
03/15/2012  M0.27 INCH       ADAMS              WA   CO-OP OBSERVER

&&

MAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 debris flow. Local standard time, as filed.

Flood, Boundary

When
March 15, 10:00 AM PST to 9:00 PM PST
Where
Boundary County, 1.51 mi NE of Eileen to 1.3 mi ESE of Addie
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.795, -116.145

Water was reported over Moyie River Road. There were also some reports of a few culverts being blocked and minor damage to the shoulder of roadways. Damage was estimated.

Flood, Benewah

When
March 15, 10:00 AM PST to 9:00 PM PST
Where
Benewah County, 74.73 mi N of Chatcolet to 46.97 mi N of Chatcolet
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
48.431, -116.458

There were numerous reports of water over roadways and washouts. Road closures included the south end of Sagle Road, Talache Road at Camp Stidwell, Blacktail Road near Little Blacktail Mountain Road, Cocolalla Loop Road near address 3900 and Sportsmans Access Road. Partial road washouts included Jewel Lake Road at mile marker 2.5, Schneider Road between mile marker 3 and 4, Nettleingham Road, Snow Valley Road, Petterson Road and Boyer Road near Vedelwood Road.

Debris Flow, Northern Panhandle

When
March 15, 4:00 PM PST to 6:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Emergency Manager
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Numerous mud slides reported in Bonner and Boundary County as heavy rainfall saturated soils across the area. A mud slide impacted East Spring Creek Road below Hatchery, Sunnyside Road at Osprey Roost Road and multiple slides along Moyie River Road from Moyie Springs to the Canadian border. Timing of each slide is unknown and was estimated toward the conclusion of heaviest rainfall in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367127, 367128, 367130.